Encephalitis as an Adverse Effect of Immunotherapy Treatment
Researchers aimed to determine the potential pathology of encephalitis as a complication of immunotherapy treatment.
Reports of patients who died from encephalitis as a complication of their immunotherapy treatment led researchers to study the potential pathology of this rare, but serious adverse effect (AE) in a recent study.
Immune-related complications associated with immune checkpoint inhibitor treatment can range from mild to life-threatening; however, the molecular mechanisms underlying these AEs are not well understood.
In a new study published in Nature Medicine, researchers from Vanderbilt-Ingram Cancer Center (VICC) published results from their investigation into 22 cases of meningoencephalitis among 2501 patients treated with immune checkpoint inhibitors.
To further understand why the complication may have occurred, the researchers performed a molecular analysis of the disease’s pathology and examined data to identify the incidence of similar occurrences. For the analysis, the researchers identified 209 reported cases of encephalitis associated with immunotherapy regimens, with a 19% fatality rate.
A molecular analysis of the tissue from a patient who received immunotherapy and died of encephalitis 18 months into treatment revealed Epstein-Barr-virus-specific T cell receptors and Epstein-Barr-positive lymphocytes. The analysis also showed a higher frequency of CD4 positive T cells with a “killer” profile than CD8 positive T cells, which are typically the “killer” cells, indicating that these CD4 positive T cells may play an important role.
“We tend to think of the CD8 positive T cells as being more important for an immune therapy side effect,” lead author Douglas Johnson, MD, MSCI, assistant professor of medicine, said in a press release. “Showing a CD4 positive link is interesting and important.”
The authors concluded that CD4+ and CD8+ T cells may be the culprits of checkpoint inhibitor-associated immune encephalitis, according to the study.
Senior author Justin Balko, PharmD, PhD, assistant professor of medicine, noted that the findings are not meant to cause alarm, since encephalitis is a rare AE. However, understanding the triggers of certain adverse reactions can help indicate which patients may be more susceptible to complications from immune checkpoint inhibitor treatment.
“These are incredibly rare but are significant enough because these drugs are being used much more frequently in an increasing number of cancer types,” said study senior author, Justin Balko, PharmD, PhD, assistant professor of medicine.
The more patients we use them in, the more that fraction as an absolute number of patients affected becomes larger.”
Balko JM, Johnson DB, McDonnell WJ, et al. A case report of clonal EBV-like memory CD4+ T cell activation in fatal checkpoint inhibitor-induced encephalitis. Nature Medicine. 2019. https://www.nature.com/articles/s41591-019-0523-2.
Encephalitis identified as a rare toxicity of immunotherapy treatment [news release]. Vanderbilt University Medical Center. http://news.vumc.org/2019/07/22/encephalitis-identified-as-rare-toxicity-of-immunotherapy-treatment/. Accessed July 24, 2019.